UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 14-16

of 'Salicylate poisoning in children and adolescents'

14
TI
Salicylate poisoning from enteric-coated aspirin. Delayed absorption may complicate management.
AU
Pierce RP, Gazewood J, Blake RL Jr
SO
Postgrad Med. 1991;89(5):61.
 
Acute salicylate poisoning with enteric-coated aspirin may result from accidental ingestion, a suicide attempt, or a complication of long-term therapy. Because absorption of enteric-coated aspirin is delayed, use of the Done nomogram to determine toxicity may lead to underestimating the severity of the poisoning. Treatment options include induction of emesis or diuresis, gastric lavage, administration of activated charcoal, and surgery.
AD
Department of Family and Community Medicine, University of Missouri--Columbia 65212.
PMID
15
TI
Delayed absorption following enteric-coated aspirin overdose.
AU
Wortzman DJ, Grunfeld A
SO
Ann Emerg Med. 1987;16(4):434.
 
We present the case of a patient with an enteric-coated salicylate overdose, in which absorption was delayed significantly despite active treatment. The patient's serum salicylate level one hour and three hours after ingestion, as well as the initial gastric lavage, was 0. The serum salicylate level reached a peak of 35.8 mg% 24 hours after ingestion. The Done nomogram is of no benefit in the initial assessment of sustained release salicylate overdoses.
AD
PMID
16
TI
Fatal iatrogenic salicylate intoxication in a long-term user of enteric-coated aspirin.
AU
Shkrum MJ, Gay RM, Hudson P
SO
Arch Pathol Lab Med. 1989;113(1):89.
 
A 64-year-old woman, who was taking long-term enteric-coated aspirin therapy for rheumatoid arthritis, was prescribed approximately twice her normal dosage (7.1 g daily) during a ten-day convalescence following surgery. Although she presented with features mimicking sepsis, biochemical analysis, ie, a spuriously high carbon dioxide content, suggested salicylate intoxication (admission salicylate concentration, 5.13 mmol/L). She died on the third day after admission. Autopsy showed no major source of infection except for bronchopneumonia. Long-term users of a high-dose aspirin are at risk for potential salicylate intoxication. The metabolism of salicylate, particularly its excretion kinetics, can make small upward dosage adjustments hazardous. Salicylate has widespread metabolic effects that can mimic other medical conditions, leading to delayed diagnosis of salicylate intoxication. Increased mortality and morbidity may result.
AD
Department of Pathology, Victoria Hospital, London, Ontario, Canada.
PMID